Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 29, NWS Raleigh, NC

April 30, 2003Moore County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 30, 2003, 3:40 PM EDT for Moore County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 3:40 PM EDT (19:40 UTC)
Expired
Apr 30, 2003, 4:15 PM EDT
In force
35 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 106 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

113 
WUUS52 KRAH 301940
SVRRAH
NCC125-302015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
340 PM EDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MOORE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 415 PM EDT

* AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF EAGLE SPRINGS...OR ABOUT 8
  MILES WEST OF CARTHAGE...MOVING NORTH AT 10 MPH. DIME SIZED HAIL
  IS LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  ROBBINS

LARGE HAIL IS LIKELY WITH THIS STORM. SEEK A STURDY SHELTER AND AVOID
WINDOWS UNTIL THE STORM PASSES.

LAT...LON 3525 7964 3532 7944 3552 7953 3547 7977

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 1:45 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 30, 1:45 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
145 PM EDT WED APR 30 2003

TONIGHT...SURFACE ANALYSIS INDICATES A BOUNDARY LOCATED EAST TO WEST
ACROSS THE MIDDLE OF THE STATE...AND GOOD CONVERGENCE OVER THE
PIEDMONT. BEST CHANCES OF CONVECTION INTO THE EVENING WILL BE IN THE
WESTERN PIEDMONT WHERE GOES SOUNDER LI IS SHOWING THE MOST UNSTABLE
AIR (-4) AND THE FLOW IS UPSLOPE. EXPECT THAT ENOUGH ENERGY WILL BE
AVAILABLE FOR A FEW SEVERE STORMS WITH HAIL BEING THE MAIN THREAT.
VERTICAL WIND FIELD IS UNIDIRECTIONAL AND RELATIVELY LIGHT SO STORMS
WILL BE OF THE PULSE VARIETY. WEAK 850-700MB ANTICYCLONIC FLOW NEAR
THE COAST WILL LIKELY LIMIT THE EASTERN SECTIONS TO WIDELY SCATTERED
CONVECTION AT BEST.

THURSDAY...THE 850-700 RIDGE OFF THE COAST WILL EXTEND OVER THE
AREA...AND A VORT MAX WILL PASS TO OUR SOUTH. CONVECTION ASSOCIATED
WITH THE VORT TO OUR SOUTH WILL ROB OUR SOUTHERLY FLOW OF MOISTURE
AND STABILIZE THE ATMOSPHERE BY MIDLEVEL WARMING. UPPER LEVEL FLOW
IS ALSO CONFLUENT THURSDAY...AND WE WILL BE ON THE SUBSIDENCE SIDE
OF A SUBTROPICAL JET STREAK. THUS WILL KEEP POPS OUT OF THURSDAY.
GFS BRINGS THE OFFSHORE LOW CLOSE TO THE COAST THURSDAY NIGHT AND
SHOWS LIKELY POPS EAST...BUT IT APPEARS TO HAVE CONVECTIVE FEEDBACK
PROBLEMS SO PREFER THE ETA WHICH KEEPS THE LOW FARTHER EAST. WILL
ALSO LEAN TOWARD WARMER GUIDANCE TEMPS IN THE LOWER 80S...WHICH ARE
SUPPORTED BY ETA LOW LEVEL THICKNESS.

FRIDAY THROUGH SATURDAY...A COLD FRONT AND A WEAK SHORTWAVE TROUGH
WILL APPROACH FROM THE WEST...BRINGING ANOTHER CHANCE OF SHOWERS
LATE IN THE DAY AND INTO THE NIGHT. POPS WILL BE LOW HOWEVER AS THE
AMOUNT OF AVAILABLE MOISTURE MAY BE LIMITED BY THE CYCLONE OFFSHORE
AND A WESTERLY 850MB FLOW. GFS TAKES THE SURFACE FRONT THROUGH THE
AREA AROUND 12Z SATURDAY AND THE 850 TROUGH THROUGH AROUND 18Z...SO
WILL KEEP POPS IN FOR SATURDAY AND LIMIT TO THE MORNING. CURRENT
FORECAST DOES NOT MENTION THUNDER SATURDAY...AND THIS WILL BE LEFT
AS IS DUE TO LACK OF CONVINCING EVIDENCE TO CHANGE IT.

SUNDAY THROUGH WEDNESDAY...MODELS ARE COMING INTO BETTER AGREEMENT
IN PLACING A SHORTWAVE TROUGH AND SURFACE FRONT NEAR THE MOUNTAINS
EARLY TUESDAY...WHICH THE MRF BRINGS ACROSS THE AREA TUESDAY
AFTERNOON. AN INCREASINGLY SOUTHERLY FLOW WILL WARM TEMPS TO
MID/UPPER 70S ON MONDAY AND TUESDAY...AND TRANSPORT DEEPER MOISTURE
INTO THE AREA TUESDAY. A CHANCE OF SHOWERS AND TSTMS WILL BE ADDED
FOR TUESDAY. LITTLE CHANGES TO THE REST OF THE EXTENDED PERIOD.

.RAH...NONE.

DGS
Hazardous weather outlook, Apr 30, 5:30 AM EDT, 10 hours 10 minutes before
NCZ007>011-022>028-038>043-073>078-083>086-088-089-011030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
530 AM EDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

OUTSIDE OF THE DANGERS POSED BY LIGHTNING AND LOCALIZED STRONG WIND
GUSTS FROM SCATTERED THUNDERSTORMS TODAY...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:01 PM EDTSevere Thunderstorm WarningRAHWilson14 min
Apr 30, 4:19 PM EDTSevere Thunderstorm WarningRAHGuilford26 min
Apr 30, 5:08 PM EDTSevere Thunderstorm WarningRAHAlamance22 min
Apr 30, 5:34 PM EDTSevere Thunderstorm WarningRAHAlamance26 min
Apr 30, 5:38 PM EDTSevere Thunderstorm WarningRAHOrange37 min
Apr 30, 6:13 PM EDTSevere Thunderstorm WarningRAHDurham32 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.